A question like, “Can I take Advil (Ibuprofen) and Tylenol (Acetaminophen) together?” can only kick in when you are blurred by the extreme pain in your body.
The short answer to this question is Yes. you can, but make sure to check the dose you consume for each medication. There is a recommended and safe dose for both ibuprofen and Tylenol, each according to the age group.
It’s safe not to exceed the daily recommended dose while staying on the safer side. They both are OTC medications that are easily available from the pharmacy.
Let’s explore the do’s and don’ts of taking Ibuprofen and Tylenol together in a single dose.
What happens if you take ibuprofen and acetaminophen together?
It’s usually safe to take both acetaminophen (Advil) and Ibuprofen (Tylenol) together because they both will be metabolized in different parts of the body and contribute to relieving pain synergistically.
Advil (Ibuprofen) and Tylenol (acetaminophen) are both over-the-counter medications and are easily available from any pharmacy. Advil belongs to the drug class called non-steroidal anti-inflammatory medication NSAIDs which works by blocking chemicals in the body that can cause inflammation.
Medical conditions that can cause extreme pain are treated by both medications with different doses(eg: 2 Tylenol and 2 Advil) and often prescribed simultaneously for a synergistic effect. They have different mechanisms of action, so they work synergistically when used together. This is sometimes referred to as “combining” or “stacking” analgesics.
How much ibuprofen can I take?
Mostly for adults and children over 12 years old, the usual recommended dose of ibuprofen for pain relief or reducing fever is:
200 to 400 milligrams every 4 to 6 hours, as needed.
The maximum daily dosage should not exceed the following:
1200 milligrams for adults (taken as 200 mg every 4 to 6 hours up to 6 times a day).
The optimum dosage of Ibuprofen can change depending on variables such as age, weight variance and medication history. Always follow the instructions from your health giver. If you don’t know the correct dosage for your medical condition and situation, it’s best to consult with a healthcare professional.
How much acetaminophen can I take?
For adults or children of more than 12 years of age, the optimum dose of acetaminophen is 320 to 650 milligrams every 4 to 6 hours, as needed.
The maximum optimum amount of acetaminophen that can be taken by adults is 1000 milligrams per dose. In total 4000 milligrams per day should not be exceeded to avoid any adverse side effects.
How do you know if you had too much acetaminophen?
If you start to develop any symptoms for instance nausea or vomiting, it’s definitely that you need to recheck your consumed dosage altogether.
Acetaminophen dosage should not be exceeded 4000 milligrams per day and the overdose will present itself with a set of discomforting symptoms.
N-acetylcysteine (NAC) is the antidote for acetaminophen overdose. NAC is a prescription medication and is not available over the counter, can also be obtained by prescription. If the pain is intense and you still plan to take both of them, alternate ibuprofen and Tylenol by scheduling time as given below.
Consult a Doctor
If you have any pre-existing medical conditions, are taking other medications, or have concerns about drug interactions, it’s crucial to consult with a healthcare professional before combining ibuprofen and acetaminophen or any other medications.
FAQs About Tylenol or Ibuprofen
Tylenol is far better in terms of not causing any stomach irritation or pain. Both Tylenol (acetaminophen) and ibuprofen or mixing ibuprofen and Tylenol are effective for pain relief. It’s better to consult a medical provider before taking any medication-related decision.
A 400mg tablet should be taken 3 times every 4 hours making 1200mg in total for a day should be taken.
Keep in mind that 1500mg is the maximum dose of ibuprofen and should not be taken more than that.
You should only take Tylenol or ibuprofen for generally recommended 10 days maximum. If the pain or your condition persists, It’s good to seek immediate medical attention.
You can take Acetaminophen (Tylenol), Naproxen (Aleve), Aspirin or Diclofenac topical creams and gels as the best alternative for ibuprofen.